Texas, 2023

Tornado and Flash Flooding in Texas, June 2 to 4, 2023

June 2 to 4, 2023 · NWS AMA · 21 events in 10 counties and zones

Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle. The moisture continued into the 3rd and 4th but with slower moving storms and residual outflow boundaries from the 2nd storms produced heavy long lasting rainfall, as well as landspout tornadoes to the TX Panhandle. One landspout did touch down in Amarillo causing some damage. One of the boundaries that helped produce that landspout also caused storms to linger around Amarillo causing some historic flooding with the city having to pump water out of local playa and storm collection lakes well into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 11:40 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 2, 11:40 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 PM CDT Fri Jun 2 2023

...New LONG TERM...

.SHORT TERM...
(Today through Saturday night)
Issued at 253 AM CDT Fri Jun 2 2023

The likelihood of heavy rainfall and additional flooding today into
tonight across the southeastern two thirds of the Panhandles remains
the main concern in the short term. Additionally, there will be a
chance for severe thunderstorms as well. Saturday may bring
potential for both of these hazards once again.

07z WV imagery depicts a strong upper wave over the Gadsden Purchase
and a downstream southwesterly upper jet extending over NM and the
Panhandles with multiple disturbances in this flow. An upper low is
seen moving southeastward off the FL Gulf Coast. A few thunderstorms
are ongoing in NE NM ahead of one of these shortwaves. At the
surface, dewpoints remain in the upper 50s and 60s, where they've
largely been for the past couple weeks. In the wake of the Gulf
upper low, subtle surface ridge is in place over the SE CONUS,
resulting in south-southeasterly winds across TX, advecting moisture
northward to our forecast area. Indeed, 00z AMA RAOB shows
relatively moist conditions through the column, measuring 1.04" of
PWAT, above the 90th percentile of RAOBs for this time of year.

Today into tonight, upper wave to our southwest advances eastward
with the associated upper jet overspreading our CWA. At the surface,
weak lee trough with a subtle wind shift will continue to be present
in our far west, with latest trends placing this right along the
NM/TX border at midday, a westward trend that is largely believable
as moisture that advected northward yesterday failed to turn over
Thursday evening. As the mid and upper levels cool ahead of the
wave, expect thunderstorms to develop along the aforementioned
surface trough. While progged 0-6km bulk shear vectors are around 30
knots, these are oriented either along the surface boundary or just
off it, so expect rapid upscale growth even if initial development
may briefly take the form of isolated supercells with an attendant
risk for severe hail and damaging winds. With progged storm motions
also out of the southwest, there will be the potential for storms
to train for a time, with the saving grace being the forward
motion of the upper wave limiting the time period in which storms
may develop and move over a given SW-NE corridor. Despite that
saving grace, given the impressive rain rates seen recently in low
forcing regimes, pre-convective PWATs running well toward the
high side of climatology, expected widespread nature of the
thunderstorms due to favorable dynamics, saturated soils, full
playa lakes, rivers in action and flood stage, and NBM/HREF
suggesting potential for localized pockets of 3+" of rainfall,
have issued a Flood Watch for a good portion of the CWA starting
at 1 PM this afternoon through the nighttime hours.

Saturday, expect a bit of lingering precip in the NE during the
early morning but there should be several dry hours during the day
as the upper wave departs to the north. Have moved toward other
consensus blends as NBM just won't give up its tendency to spread
mentions of rain across the entire area during the daytime during
periods of low level moist advection, likely due to contamination
from the extended RAP. While flow aloft will have transitioned to a
west-northwesterly patter, should still get a good shortwave
advancing downstream during the late afternoon and evening hours.
With our low level moisture really not going anywhere, another good
chance for showers and thunderstorms is in the cards. Sfc-6km bulk
shear is pitiful at around 20 knots or less, but progged MLCAPE of
1000-1500 J/kg suggests low end severe hail and wind gusts could
occur with any thunderstorms. While coverage should not be anywhere
near as widespread as Friday, the return of crawling storm motions
on the order of 10 mph will lead to another night of flood risks to
those areas that see a thunderstorm.

Ferguson

&&

.LONG TERM ...
(Saturday through next Thursday)
Issued at 1239 PM CDT Fri Jun 2 2023

Rain, rain, and more rain will continue to plague the combined
OK/TX Panhandles tomorrow through the extended period. Looking at
likely PoPs for portions of Sat, Sun, and Mon. Tue and Tue night
might be somewhat of a break with only slight chance to chance
PoPs, with chance PoPs Wed and Thu as well. Storms should become
more scattered and not so much wide spread though. Overall
through the extended period daytime temperatures are progged to
continue to be slightly below normal for this time of year.

Through most of the day tomorrow, conditions look to be on the
quiet side with rain chances expected to pick back up late
afternoon into evening. Thunderstorms are first expected to fire
off over eastern NM into western portions of the combined
Panhandles. Going into the early overnight hours, rain chances
will spread throughout the entire combined Panhandles with likely
PoPs Saturday night into Sunday morning.

The combined Panhandles will be under the influence of a mid to
upper level shortwave trough through tomorrow into Sun. However,
winds look to be quite weak aloft allowing for slow storm motions.
This will lead to the concern of localized flooding from shear
fact storms will be slow and soils are already saturated. MUCAPE
values especially during the evening will be upwards of 2000-3000
J/Kg causing concern for the possibility of some storms to become
severe. With overall bulk shear on the low side as well as lapse
rates on the low side, hail size should remain below half dollar
size. The severe threat will be limited to the west up against NM
early in the evening and subside into the overnight hours.

Sunday onwards, the exact details on severe and flooding threats
are unclear at this time. Continued influence from
shortwaves/perturbations aloft will help with some lift with the
continued supply of moisture in this wet pattern happening this
year. Overall shear continues to weaken Sun through Mon, which may
help keep storms from becoming massive supercells with giant hail
but the FA could continue to see flood threats with fact soils
are saturated at this time.

36

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Fri Jun 2 2023

Potential for stratus and thunderstorms are the main concerns for
aviation interests over the next 24 hours. Guidance suggests
MVFR/IFR stratus should already be developing but as of issuance
time, little is present outside of the Clovis area. Given moist
conditions, do still think stratus will develop, but have elected
to be optimistic given ongoing conditions, with only DHT forecast
to drop to IFR while GUY/AMA remain low end MVFR. Will closely
monitor overnight. Thunderstorms seem a certainty at AMA Friday
afternoon and have thus elected to go with a prevailing group even
this far out but expect adjustments to timing over the next 2
cycles. Thunderstorms should remain east of DHT but may affect
GUY, so have kept the PROB30 for GUY going with a small timing
adjustment. Otherwise, expect mainly south-southeasterly winds
outside of any thunderstorms that do develop.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  77  58  76 /  60  20  70  60
Beaver OK                  57  78  58  77 /  80  40  50  70
Boise City OK              53  75  54  74 /  30  40  60  70
Borger TX                  58  81  60  80 /  60  10  60  60
Boys Ranch TX              54  79  56  77 /  40  30  70  60
Canyon TX                  54  77  57  76 /  50  30  70  70
Clarendon TX               57  76  59  76 /  80  10  70  70
Dalhart TX                 51  76  53  75 /  30  30  70  70
Guymon OK                  55  78  56  76 /  50  20  60  50
Hereford TX                54  79  56  77 /  30  30  70  60
Lipscomb TX                57  78  59  77 /  80  30  60  70
Pampa TX                   56  78  57  77 /  80  20  70  60
Shamrock TX                58  78  59  78 /  90  20  70  70
Wellington TX              59  79  61  79 /  90  20  60  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Saturday morning for TXZ003>005-007>020-317.

OK...None.
&&

SHORT TERM...77
LONG TERM....36
AVIATION...77
Hazardous weather outlook, Jun 2, 2:01 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
301 AM CDT Fri Jun 2 2023

OKZ001>003-TXZ001>020-317-022015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
301 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Widespread thunderstorms are expected to impact the Panhandles
this afternoon through tonight. A couple storms may be severe,
potentially producing up to golf ball size hail and damaging wind
gusts. Thunderstorms may also bring heavy rain and flooding.
Accordingly, a Flood Watch is in effect starting at 1 PM CDT for
the Texas Panhandle, save far northwestern portions.

.DAYS TWO THROUGH SEVEN...Friday through Thursday.

Thunderstorm chances continue through the weekend and and even
into next week. Strong to severe thunderstorms with torrential
rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 11:18 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1218 PM CDT Fri Jun 2 2023

TXZ011-012-016-021800-
Potter TX-Deaf Smith TX-Oldham TX-
1218 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southeastern Oldham,
eastern Deaf Smith and southwestern Potter Counties through 100 PM
CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Simms, or 17 miles northwest of Hereford, moving north
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vega, Adrian, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3489 10280 3538 10279 3526 10207 3483 10259
TIME...MOT...LOC 1717Z 200DEG 35KT 3494 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 11:42 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1242 PM CDT Fri Jun 2 2023

TXZ011-016-021830-
Deaf Smith TX-Oldham TX-
1242 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Oldham and
northwestern Deaf Smith Counties through 130 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Glenrio, or 27 miles west of Vega, moving north at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3558 10304 3550 10251 3508 10282 3512 10304
TIME...MOT...LOC 1741Z 201DEG 31KT 3519 10290

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 hail, 3 thunderstorm wind, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 2, 11:54 AM CST
Where
Oldham County, 4.72 mi WSW of Adrian
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.250, -102.760

Thunderstorm Wind, Hartley

When
June 2, 12:57 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Flash Flood, Potter

When
June 2, 2:54 PM CST to 3:54 PM CST
Where
Potter County, 4.63 mi WNW of Amarillo to 2.15 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.227, -101.895

Numerous road closures occurred across the city due to flash flooding. Playa lakes were overflowing onto roads and water rescues occurred with dive teams deployed. Several reports were relayed from Amarillo police department and Amarillo fire department.

Flash Flood, Randall

When
June 2, 3:15 PM CST to 4:15 PM CST
Where
Randall County, 0.88 mi WNW of Canyon to 0.83 mi WSW of Canyon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.987, -101.933

Multiple road closures occurred in Canyon due to fast flowing water over roads. Reports were relayed from emergency management and canyon police department.

Thunderstorm Wind, Lipscomb

When
June 2, 3:39 PM CST
Where
Lipscomb County, 7.8 mi W of Lipscomb
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.230, -100.410

Flash Flood, Wheeler

When
June 2, 4:06 PM CST to 5:06 PM CST
Where
Wheeler County, 0.63 mi WSW of Wheeler to 0.32 mi SSW of Wheeler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.446, -100.280

Flash Flood, Lipscomb

When
June 2, 4:45 PM CST to 5:45 PM CST
Where
Lipscomb County, 1.5 mi NW of Booker to 1.01 mi W of Booker
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.465, -100.550

Multiple reports of several roads came in for having water over the road.

Flash Flood, Collingsworth

When
June 2, 6:15 PM CST to 7:15 PM CST
Where
Collingsworth County, 0.9 mi NNW of Wellington to 1.5 mi SW of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.862, -100.226

Hail, Deaf Smith

When
June 3, 6:00 PM CST to 7:00 PM CST
Where
Deaf Smith County, Hereford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.820, -102.400

Hail, Deaf Smith

When
June 3, 6:04 PM CST
Where
Deaf Smith County, 12.27 mi NE of Milo Center
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.100, -102.240

Tornado, Potter

When
June 3, 6:50 PM CST to 6:51 PM CST
Where
Potter County, 0.96 mi SSE of Amarillo to 1.18 mi SSE of Amarillo
Rating
EF0
Path length
0.24 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
35.187, -101.814

This tornado started just to the north of the Jiffy Cleaners,|where some tree limbs broke off a few trees. The top half of a|tree snapped and fell alongside the Cleaners building. A rusty air|conditioning unit lifted from the roof of the cleaners and was|tossed into the median of Ross Osage Road. The sign of Cliffside|Coffee Shop was blown out on the south side of the sign. The|tornado crossed the street and appeared to gain a little more|strength as it caused the brick siding of the Toot N Totum gas |station to collapse. The tornado continued across SE 27th Avenue, |where it caused minor damage to the Stars Drive- In and some cars |in the parking lot had their windows blown out from debris. The |tornado appeared to have dissipated in the field behind the Drive-|In. This tornado was documented by multiple people and we are |grateful for their video evidence. Times were estimated based on |video documentation and may be adjusted with further analysis and |information.

Funnel Cloud, Potter

When
June 3, 7:06 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Reported by
NWS Employee
Coordinates
35.230, -101.710

Funnel cloud was observed from the National Weather Service Office.

Hail, Potter

When
June 3, 7:12 PM CST
Where
Potter County, 4.46 mi ENE of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Public
Coordinates
35.250, -101.650

Hail, Carson

When
June 3, 7:17 PM CST
Where
Carson County, 6.22 mi S of Pantex
Measured
1.75 in hail
Reported by
Public
Coordinates
35.240, -101.570

Hail, Potter

When
June 3, 7:29 PM CST
Where
Potter County, 2.82 mi E of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Public
Coordinates
35.220, -101.670

Funnel Cloud, Randall

When
June 3, 7:29 PM CST to 7:34 PM CST
Where
Randall County, 1.83 mi WNW of Timbercreek Canyon
Reported by
NWS Employee
Coordinates
35.060, -101.850

Funnel cloud reported by off duty NWS employee and local media. The funnel had lasted several minutes.

Hail, Randall

When
June 3, 8:45 PM CST
Where
Randall County, 3.24 mi NNW of Timbercreek Canyon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.090, -101.850

Flash Flood, Randall

When
June 3, 9:28 PM CST to 10:28 PM CST
Where
Randall County, 1.9 mi NW of Canyon to 1.74 mi W of Canyon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.002, -101.940

Three high water rescues occurred at the US Highways 87 and 60 interchange in Canyon. Hospital Drive, Hunsley Hills Boulevard, and Country Club Drive were all closed as well.

Flash Flood, Gray

When
June 4, 11:47 AM CST to 12:47 PM CST
Where
Gray County, 2.36 mi NNW of Pampa to 2.57 mi WSW of Pampa
Cause
Heavy Rain
Reported by
Public
Coordinates
35.560, -100.990

Social media pictures and video indicated fast moving water flowing down a residential street. Emergency management reported an estimated three feet of water in some spots on the southside of Pampa.

Funnel Cloud, Potter

When
June 4, 12:25 PM CST to 12:29 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Reported by
NWS Employee
Coordinates
35.230, -101.710

Funnel cloud observed by airport tower and on duty NWS employee. The funnel had lasted several minutes.

Flash Flood, Randall

When
June 4, 1:25 PM CST to 2:25 PM CST
Where
Randall County, 6.02 mi WSW of Amarillo to 2.68 mi SW of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.170, -101.920

Water was occurring over the roadways of | 45th, Western and Bell Streets. Some | locations had one to two feet of water | across them. Water was also getting into | yards on 45th Street. I-27 had water flowing | down the interstate. Some water was | threatening business on Western.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107196, 1107197, 1107181, 1107182, 1107198, 1107183, 1107185, 1107186, 1107192, 1107193, 1107210, 1107204, 1107194, 1107195, 1107200, 1107206, 1107199, 1107187, 1107188, 1107207, 1107191.